Oswald Veblen Prize in Geometry

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search
Oswald Veblen Prize in Geometry
Awarded forNotable research in geometry or topology
CountryUnited States
Presented byAmerican Mathematical Society (AMS)
Reward(s)US $5,000
First awarded1964
Last awarded2019
Websitewww.ams.org/prizes/veblen-prize.html

The Oswald Veblen Prize in Geometry is an award granted by the American Mathematical Society for notable research in geometry or topology. It was founded in 1961 in memory of Oswald Veblen. The Veblen Prize is now worth US$5000, and is awarded every three years.

The first seven prize winners were awarded for works in topology. James Harris Simons and William Thurston were the first ones to receive it for works in geometry (for some distinctions, see geometry and topology).[1] As of 2020, there have been thirty-four prize recipients.

List of recipients[edit]

Manifolds of negative curvature. J. Differential Geometry 13 (1978), no. 2, 223–230.
Almost flat manifolds. J. Differential Geometry 13 (1978), no. 2, 231–241.
Curvature, diameter and Betti numbers. Comment. Math. Helv. 56 (1981), no. 2, 179–195.
Groups of polynomial growth and expanding maps. Inst. Hautes Études Sci. Publ. Math. 53 (1981), 53–73.
Volume and bounded cohomology. Inst. Hautes Études Sci. Publ. Math. 56 (1982), 5–99
On the regularity of the solution of the n-dimensional Minkowski problem. Comm. Pure Appl. Math. 29 (1976), no. 5, 495–516. (with Shiu-Yuen Cheng)
On the regularity of the Monge-Ampère equation det2u/xixj = F(x, u). Comm. Pure Appl. Math. 30 (1977), no. 1, 41–68. (with Shiu-Yuen Cheng)
Calabi's conjecture and some new results in algebraic geometry. Proc. Nat. Acad. Sci. U.S.A. 74 (1977), no. 5, 1798–1799.
On the Ricci curvature of a compact Kähler manifold and the complex Monge-Ampère equation. I. Comm. Pure Appl. Math. 31 (1978), no. 3, 339–411.
On the proof of the positive mass conjecture in general relativity. Comm. Math. Phys. 65 (1979), no. 1, 45–76. (with Richard Schoen)
Topology of three-dimensional manifolds and the embedding problems in minimal surface theory. Ann. of Math. (2) 112 (1980), no. 3, 441–484. (with William Meeks)
The topology of four-dimensional manifolds. J. Differential Geometry 17 (1982), no. 3, 357–453.
his work on the topology of low dimensional manifolds and specifically for the discovery of an integer valued invariant of homology three spheres whose reduction mod(2) is the invariant of Rohlin.
Self-dual Yang-Mills connections on non-self-dual 4-manifolds. J. Differential Geometry 17 (1982), no. 1, 139–170.
Gauge theory on asymptotically periodic 4-manifolds. J. Differential Geom. 25 (1987), no. 3, 363–430.
Casson's invariant and gauge theory. J. Differential Geom. 31 (1990), no. 2, 547–599.
The formation of singularities in the Ricci flow. Surveys in differential geometry, Vol. II (Cambridge, MA, 1993), 7–136, Int. Press, Cambridge, MA, 1995.
Four-manifolds with positive isotropic curvature. Comm. Anal. Geom. 5 (1997), no. 1, 1–92.
On Calabi's conjecture for complex surfaces with positive first Chern class. Invent. Math. 101 (1990), no. 1, 101–172.
Compactness theorems for Kähler-Einstein manifolds of dimension 3 and up. J. Differential Geom. 35 (1992), no. 3, 535–558.
A mathematical theory of quantum cohomology. J. Differential Geom. 42 (1995), no. 2, 259–367. (with Yongbin Ruan)
Kähler-Einstein metrics with positive scalar curvature. Invent. Math. 130 (1997), no. 1, 1–37.
Families index for manifolds with boundary, superconnections, and cones. I. Families of manifolds with boundary and Dirac operators. J. Funct. Anal. 89 (1990), no. 2, 313–363. (with Jean-Michel Bismut)
Families index for manifolds with boundary, superconnections and cones. II. The Chern character. J. Funct. Anal. 90 (1990), no. 2, 306–354. (with Jean-Michel Bismut)
Lower bounds on Ricci curvature and the almost rigidity of warped products. Ann. of Math. (2) 144 (1996), no. 1, 189–237. (with Tobias Colding)
On the structure of spaces with Ricci curvature bounded below. I. J. Differential Geom. 46 (1997), no. 3, 406–480. (with Tobias Colding)
Combinatorial methods in symplectic geometry. Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Berkeley, Calif., 1986), 531–539, Amer. Math. Soc., Providence, RI, 1987.
Classification of overtwisted contact structures on 3-manifolds. Invent. Math. 98 (1989), no. 3, 623–637.
Nilpotence and stable homotopy theory. I. Ann. of Math. (2) 128 (1988), no. 2, 207–241. (with Ethan Devinatz and Jeffrey Smith)
The rigid analytic period mapping, Lubin-Tate space, and stable homotopy theory. Bull. Amer. Math. Soc. (N.S.) 30 (1994), no. 1, 76–86. (with Benedict Gross)
Equivariant vector bundles on the Lubin-Tate moduli space. Topology and representation theory (Evanston, IL, 1992), 23–88, Contemp. Math., 158, Amer. Math. Soc., Providence, RI, 1994. (with Benedict Gross)
Elliptic spectra, the Witten genus and the theorem of the cube. Invent. Math. 146 (2001), no. 3, 595–687. (with Matthew Ando and Neil Strickland)
Nilpotence and stable homotopy theory. II. Ann. of Math. (2) 148 (1998), no. 1, 1–49. (with Jeffrey Smith)
The genus of embedded surfaces in the projective plane. Math. Res. Lett. 1 (1994), no. 6, 797–808.
Embedded surfaces and the structure of Donaldson's polynomial invariants. J. Differential Geom. 41 (1995), no. 3, 573–734.
Witten's conjecture and property P. Geom. Topol. 8 (2004), 295–310.
Holomorphic disks and topological invariants for closed three-manifolds. Ann. of Math. (2) 159 (2004), no. 3, 1027–1158.
Holomorphic disks and three-manifold invariants: properties and applications. Ann. of Math. (2) 159 (2004), no. 3, 1159–1245.
Holomorphic disks and genus bounds. Geom. Topol. 8 (2004), 311–334.
The space of embedded minimal surfaces of fixed genus in a 3-manifold. I. Estimates off the axis for disks. Ann. of Math. (2) 160 (2004), no. 1, 27–68.
The space of embedded minimal surfaces of fixed genus in a 3-manifold. II. Multi-valued graphs in disks. Ann. of Math. (2) 160 (2004), no. 1, 69–92.
The space of embedded minimal surfaces of fixed genus in a 3-manifold. III. Planar domains. Ann. of Math. (2) 160 (2004), no. 2, 523–572.
The space of embedded minimal surfaces of fixed genus in a 3-manifold. IV. Locally simply connected. Ann. of Math. (2) 160 (2004), no. 2, 573–615.
The Calabi-Yau conjectures for embedded surfaces. Ann. of Math. (2) 167 (2008), no. 1, 211–243.
A long exact sequence for symplectic Floer cohomology. Topology 42 (2003), no. 5, 1003–1063.
The symplectic topology of Ramanujam's surface. Comment. Math. Helv. 80 (2005), no. 4, 859–881. (with Ivan Smith)
Fukaya categories and Picard-Lefschetz theory. Zurich Lectures in Advanced Mathematics. European Mathematical Society (EMS), Zürich, 2008. viii+326 pp.
Exact Lagrangian submanifolds in simply-connected cotangent bundles. Invent. Math. 172 (2008), no. 1, 1–27. (with Kenji Fukaya and Ivan Smith)
Lower bounds on volumes of hyperbolic Haken 3-manifolds. With an appendix by Nathan Dunfield. J. Amer. Math. Soc. 20 (2007), no. 4, 1053–1077. (with Daniel Storm and William Thurston)
Criteria for virtual fibering. J. Topol. 1 (2008), no. 2, 269–284.
Residual finiteness, QCERF and fillings of hyperbolic groups. Geom. Topol. 13 (2009), no. 2, 1043–1073. (with Daniel Groves and Jason Fox Manning)
Subgroup separability of graphs of free groups with cyclic edge groups. Q. J. Math. 51 (2000), no. 1, 107–129.
The residual finiteness of negatively curved polygons of finite groups. Invent. Math. 149 (2002), no. 3, 579–617.
Special cube complexes. Geom. Funct. Anal. 17 (2008), no. 5, 1551–1620. (with Frédéric Haglund)
A combination theorem for special cube complexes. Ann. of Math. (2) 176 (2012), no. 3, 1427–1482. (with Frédéric Haglund)
Min-max theory and the Willmore conjecture. Ann. of Math. (2) 179 (2014), no. 2, 683–782.
Min-max theory and the energy of links. J. Amer. Math. Soc. 29 (2016), no. 2, 561–578. (with Ian Agol)
Existence of infinitely many minimal hypersurfaces in positive Ricci curvature. Invent. Math. 209 (2017), no. 2, 577–616.
Kähler-Einstein metrics on Fano manifolds. I: Approximation of metrics with cone singularities. J. Amer. Math. Soc. 28 (2015), no. 1, 183–197.
Kähler-Einstein metrics on Fano manifolds. II: Limits with cone angle less than 2π. J. Amer. Math. Soc. 28 (2015), no. 1, 199–234.
Kähler-Einstein metrics on Fano manifolds. III: Limits as cone angle approaches 2π and completion of the main proof. J. Amer. Math. Soc. 28 (2015), no. 1, 235–278.

See also[edit]

References[edit]

  1. ^ Peter L. Duren; Richard Askey; Uta C. Merzbach, eds. (January 1989). A Century of Mathematics in America, Part II. American Mathematical Society. p. 521. ISBN 978-0-8218-0130-7.
  2. ^ a b c d e f g h O'Connor, John J.; Robertson, Edmund F., "Oswald Veblen Prize of the AMS", MacTutor History of Mathematics archive, University of St Andrews.
  3. ^ a b "Veblen Prizes for 1981" (PDF), Notices of the AMS, 28 (2): 160–164, February 1981
  4. ^ "Michael H. Freedman Awarded 1986 Veblen Prize" (PDF), Notices of the AMS, 33 (2): 227–228, March 1986
  5. ^ a b "1991 Oswald Veblen Prize in Geometry" (PDF), Notices of the AMS, 38 (3): 181–183, March 1991
  6. ^ a b "1996 Oswald Veblen Prize" (PDF), Notices of the AMS, 43 (3): 325–327, March 1996.
  7. ^ a b c "2001 Veblen Prize" (PDF), Notices of the AMS, 48 (4): 408–410, April 2001.
  8. ^ "2004 Veblen Prize" (PDF), Notices of the AMS, 51 (4): 426–427, April 2004.
  9. ^ a b "2007 Veblen Prize" (PDF), Notices of the AMS, 54 (4): 527–530, April 2007.
  10. ^ a b "2010 Veblen Prize" (PDF), Notices of the AMS, 57 (4): 521–523, April 2010.
  11. ^ a b "2013 Veblen Prize" (PDF), Notices of the AMS, 60 (4): 494–496, April 2013.
  12. ^ AMS News Releases, "Fernando Codá Marques and André Neves to Receive 2016 AMS Oswald Veblen Prize" (20/Nov/2015)
  13. ^ "2016 Oswald Veblen Prize in Geometry" (PDF), Notices of the AMS, 63 (4): 429–431, April 2016.
  14. ^ "2019 Oswald Veblen Prize in Geometry"

External links[edit]